Texas, 2009Hail and Damaging Wind in Texas, August 9, 2009
August 9, 2009 · NWS AMA · 6 events in 5 counties and zones
Severe thunderstorms moved across the Texas Panhandle during the afternoon and evening. These storms produced large hail and strong winds but no damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved across the Texas Panhandle during the afternoon and evening. These storms produced large hail and strong winds but no damage or injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 9, 1:39 PM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 9, 1:39 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
239 PM CDT SUN AUG 9 2009
.DISCUSSION...
A COLD FRONT HAS SLID INTO THE OK PANHANDLE AND NORTHWEST HALF OF THE
TX PANHANDLE THIS AFTERNOON PROVIDING QUITE A CONTRAST IN TEMPS
ACROSS THE CWA. CURRENT SFC TEMPS RANGE FROM THE MID/UPPER 90S IN THE
SOUTHEAST TO NEAR 80 IN THE NORTHWEST. THE SUBTROPICAL MOISTURE PLUME
CONTINUES TO STREAM ACROSS THE AREA SUPERIMPOSED OVER THE TOP OF THE
LOW LEVEL CONVERGENT ZONE AND SHOULD PROVIDE A DECENT OPPORTUNITY FOR
SHOWERS AND THUNDERSTORMS. A NARROW BAND OF ELEVATED SHOWERS WITH A
FEW EMBEDDED THUNDERSTORMS HAS PERSISTED THROUGH MOST OF THE DAY
ACROSS THE WESTERN/NORTHERN ZONES IN AN AREA OF ENHANCED MESOSCALE
LIFT. PER THE 12Z RAOB DATA...A 100KT JET STREAK WAS LOCATED ACROSS
THE CENTRAL PLAINS WITH THE PANHANDLES FAVORABLY POSITIONED IN THE
RIGHT ENTRANCE REGION. COMBINED WITH THE FORCING AHEAD OF A SUBTLE
SHORTWAVE MOVING ACROSS THE FOUR CORNERS...LIFT HAS ALLOWED THE
INSTABILITY SUGGESTED BY THE MORNING ACCAS FIELD TO BE REALIZED. THE
FIRST SURFACE BASED THUNDERSTORM DEVELOPED RECENTLY IN NORTHWEST OK
WHERE TEMPS HAVE APPROACHED 100 DEGREES. SLIGHT CHANCE POPS HAVE BEEN
INCLUDED THROUGH THIS EVENING ACROSS ALL BUT THE EXTREME SOUTHEAST
PART OF THE CWA.
THE COLD FRONT IS FORECAST TO HANG UP THIS EVENING ACROSS THE
PANHANDLES AND WILL COMPLICATE MATTERS FOR MONDAY/TUESDAY. THE
MODELS WANT TO MIX THIS BOUNDARY OUT FOR MONDAY WITH SLIGHTLY ABOVE
NORMAL TEMPS AND SOUTHERLY WINDS RETURNING BY THE AFTERNOON. THIS
IDEA WAS GENERALLY FOLLOWED ALTHOUGH GUIDANCE TEMPS WERE UNDERCUT IN
THE NORTH. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING
THE AFTERNOON HOURS AS THE LEE TROF SHARPENS AND ENHANCES LOW LEVEL
CONVERGENCE ACROSS THE NORTHWEST. WITH WEST TO NORTHWEST FLOW ALOFT
BY MONDAY EVENING...THESE SHOWERS AND THUNDERSTORMS /IN ADDITION TO
THE DIURNAL MOUNTAIN STORMS/ WILL PROPAGATE INTO THE REMAINDER OF
THE AREA...ESPECIALLY AFTER 00Z. THE COLD FRONT IS THEN PROGGED TO
DIVE SOUTH MONDAY NIGHT. ENHANCED UPSLOPE FLOW AND SYNOPTIC FORCING
WILL SUPPORT CHANCE POPS IN MOST AREAS WITH THE POTENTIAL EXISTING
FOR LOCALLY HEAVY RAINFALL. PWATS ARE FORECAST TO EXCEED 1.5 INCHES
ACROSS MUCH OF THE NORTH/EAST BY THIS TIME. STORMS WILL BE POSSIBLE
ON TUESDAY AND TUESDAY NIGHT AS THE FRONT REMAINS IN THE VICINITY AND
NORTHWEST FLOW PERSISTS. A FEW STORMS COULD BECOME SEVERE WITH PEAK
HEATING MONDAY AND TUESDAY...WITH THE PRIMARY THREATS BEING LARGE
HAIL AND DAMAGING WINDS.
DAYTIME POPS WERE RETAINED OVER THE EAST/CENTRAL ZONES ON WEDNESDAY
GIVEN THE MOIST/UNSTABLE AIRMASS IN PLACE. PWATS ARE PROGGED TO
REMAIN CLOSE TO 1.5 INCHES. GFS BUFKIT DATA INDICATES AN UNCAPPED
ATMOSPHERE WITH DECENT HODOGRAPHS SO SEVERE WEATHER CANNOT BE RULED
OUT. ALSO...SLIGHT CHANCE POPS WERE RETAINED AREAWIDE ON WEDNESDAY
GIVEN THE PERSISTENT NORTHWEST FLOW ALOFT. TEMPS ARE PROGGED TO
REMAIN NEAR CLIMO THURSDAY AND BEYOND WITH EVENING CONVECTION
POSSIBLE THROUGH FRIDAY. THE WEEKEND FORECAST REMAINS DRY AT THIS
TIME.
JOHNSON
&&
.FIRE WEATHER...
FIRE WEATHER CONCERNS ACROSS THE PANHANDLES WILL REMAIN LIMITED OVER
THE NEXT 7 DAYS. TEMPERATURES WILL CONTINUE TO HOVER AROUND SEASONAL
NORMALS WITH THUNDERSTORMS POSSIBLE MOST DAYS...MAINLY IN THE
AFTERNOON AND EVENING HOURS. MINIMUM RELATIVE HUMIDITIES ARE
FORECAST TO REMAIN ABOVE 25 PERCENT IN MOST AREAS WITH 20FT WIND
SPEEDS LESS THAN 15 MPH. THE MAIN CONCERN WILL BE THE POTENTIAL FOR
LIGHTNING.
JOHNSON
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 68 93 69 92 66 / 20 30 20 20 30
BEAVER OK 69 95 68 91 66 / 20 30 40 20 30
BOISE CITY OK 64 90 62 90 63 / 20 30 40 20 30
BORGER TX 73 97 72 93 70 / 20 30 30 20 30
BOYS RANCH TX 68 95 68 93 67 / 20 30 30 20 30
CANYON TX 67 94 68 93 65 / 20 30 20 20 30
CLARENDON TX 72 98 70 94 69 / 10 20 20 20 30
DALHART TX 64 93 64 91 63 / 20 30 30 20 30
GUYMON OK 67 95 67 92 66 / 20 30 40 20 30
HEREFORD TX 66 92 66 93 64 / 20 30 20 20 30
LIPSCOMB TX 71 95 69 92 66 / 20 30 40 20 30
PAMPA TX 70 95 70 91 68 / 20 30 30 20 30
SHAMROCK TX 73 98 71 94 68 / 10 10 30 20 30
WELLINGTON TX 74 99 73 97 69 / 10 10 20 20 30
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
24/02
Hazardous weather outlook, Aug 9, 12:00 PM CST, 3 hours 48 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN AUG 9 2009
OKZ001>003-TXZ001>020-101100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN AUG 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING ACROSS THE OKLAHOMA PANHANDLE AND MOST OF THE TEXAS
PANHANDLE. A FEW OF THE STORMS THAT FORM MAY APPROACH SEVERE
LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS ACROSS MUCH OF
THE OKLAHOMA AND TEXAS PANHANDLES MONDAY AFTERNOON THROUGH WEDNESDAY
NIGHT. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTHWEST
SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES THURSDAY NIGHT AND
FRIDAY NIGHT. SOME OF THE STORMS THAT DEVELOP MAY APPROACH SEVERE
LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN
ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WHICH MAY LEAD
TO LOCALIZED FLOODING OR FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
ANDRADE
In the hours before
Special weather statement, Aug 9, 2:05 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CDT SUN AUG 9 2009
TXZ007-008-012-013-092045-
HUTCHINSON TX-MOORE TX-POTTER TX-CARSON TX-
305 PM CDT SUN AUG 9 2009
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT FOR NORTHWESTERN
CARSON...NORTHEASTERN POTTER...SOUTHEASTERN MOORE AND WESTERN
HUTCHINSON COUNTIES.
AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR LAKE MEREDITH...MOVING NORTHEAST AT 30 MPH.
UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE
WITH THESE STORMS.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
ANDRADE
Special weather statement, Aug 9, 2:40 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT SUN AUG 9 2009
TXZ003-004-092130-
HANSFORD TX-OCHILTREE TX-
340 PM CDT SUN AUG 9 2009
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR NORTHWESTERN
OCHILTREE AND NORTHEASTERN HANSFORD COUNTIES.
AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF WAKA...MOVING NORTHEAST AT 30
MPH.
UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
ANDRADE
Special weather statement, Aug 9, 2:48 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CDT SUN AUG 9 2009
TXZ008-009-012-013-092130-
ROBERTS TX-HUTCHINSON TX-POTTER TX-CARSON TX-
348 PM CDT SUN AUG 9 2009
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR NORTHWESTERN
CARSON...NORTHEASTERN POTTER...HUTCHINSON AND NORTHWESTERN ROBERTS
COUNTIES.
AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER FRITCH...LAKE MEREDITH...AND STINNETT...
MOVING NORTHEAST AT 30 MPH.
UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE
WITH THESE STORMS.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
ANDRADE
Special weather statement, Aug 9, 3:27 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
427 PM CDT SUN AUG 9 2009
OKZ003-TXZ003>005-092200-
BEAVER OK-LIPSCOMB TX-HANSFORD TX-OCHILTREE TX-
427 PM CDT SUN AUG 9 2009
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR OCHILTREE...
HANSFORD...LIPSCOMB AND BEAVER COUNTIES.
AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 6 MILES NORTHEAST OF PERRYTON TO 13
MILES SOUTH OF WAKA...MOVING NORTHEAST AT 35 MPH.
UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
SJOHNSON
Special weather statement, Aug 9, 3:33 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
433 PM CDT SUN AUG 9 2009
TXZ008-012-013-092200-
HUTCHINSON TX-POTTER TX-CARSON TX-
433 PM CDT SUN AUG 9 2009
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR CARSON...POTTER AND
HUTCHINSON COUNTIES.
AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 6 MILES SOUTHEAST OF FRITCH TO 20
MILES WEST OF PANTEX...MOVING EAST AT 15 MPH.
UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
SJOHNSON
Local storm report, Aug 9, 3:44 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
444 PM CDT SUN AUG 09 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 8 N PERRYTON 36.51N 100.80W
08/09/2009 E0.75 INCH BEAVER OK TRAINED SPOTTER
PENNY SIZE HAIL
&&
EVENT NUMBER AMA0900151
NUNEZThunderstorm Wind, Ochiltree
- When
- August 9, 3:48 PM CST to 3:49 PM CST
- Where
- Ochiltree County, 0.69 mi N of Perryton Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.410, -100.750
Thunderstorm wind gusts of fifty knots was measured by AWOS three miles east northeast of Perryton.
Hail, Carson
- When
- August 9, 4:36 PM CST to 4:37 PM CST
- Where
- Carson County, 1.13 mi W of Pantex
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.330, -101.590
Hail, Potter
- When
- August 9, 5:10 PM CST to 5:11 PM CST
- Where
- Potter County, 1.78 mi NE of (Ama)amarillo Intl A
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.240, -101.700
Hail, Potter
- When
- August 9, 5:17 PM CST to 5:18 PM CST
- Where
- Potter County, 2.99 mi NNW of (Ama)amarillo Intl A
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.260, -101.740
Penny size hail fell along Loop 335 and the Fritch Highway.
Hail, Oldham
- When
- August 9, 6:58 PM CST to 6:59 PM CST
- Where
- Oldham County, 1.38 mi N of Boys Ranch
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.550, -102.250
Hail, Donley
- When
- August 9, 7:26 PM CST to 7:27 PM CST
- Where
- Donley County, 4.13 mi NNE of Ashtola
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.050, -101.030
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 9, 200922 injured · $206 million · 3 in hail · 84 events
- Flash Flooding and Damaging Winds in New York, August 9 to 10, 20091 death · 1 injured · $91 million · 60 kt wind · 29 events
- Hail and Damaging Winds in Michigan, August 9, 20091 death · $2.6 million · 65 kt wind · 7 events
- Excessive Heat in Illinois, August 9 to 10, 20091 death · 1 event
- Hail and Damaging Winds in Iowa, August 9, 2009$461,000 · 1.75 in hail · 41 events
- Flood in Michigan, August 9, 2009$3.0 million · 1 event
- Flash Flooding and Damaging Winds in Wisconsin, August 9, 2009$790,000 · 75 kt wind · 28 events
- Tornado in New York, August 9, 2009$250,000 · EF1 · 1 event
- Damaging Winds in Delaware, August 9, 2009$500,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, August 9, 2009$127,000 · 1 in hail · 22 events
- Flash Flooding and Damaging Winds in New York, August 9, 2009$185,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Michigan, August 9, 2009$107,000 · 60 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190883, 190877, 190878, 190879, 190880, 190881.